Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 23, 2018, 6:08 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 23, 2018, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -564 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WGUS53 KGLD 232308
FFWGLD
KSC179-193-240215-
/O.NEW.KGLD.FF.W.0023.180623T2308Z-180624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
608 PM CDT SAT JUN 23 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Thomas County in northwestern Kansas...
Southwestern Sheridan County in northwestern Kansas...
* Until 915 PM CDT.
* At 608 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen, with more torrential rainfall expected. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Colby, Grinnell, Menlo, Angelus, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 57 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3913 10075 3930 10113 3941 10090 3927 10037
3913 10034
$$
Lundquist2 follow-up statements
073
WGUS73 KGLD 232356
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
656 PM CDT SAT JUN 23 2018
KSC179-193-240215-
/O.CON.KGLD.FF.W.0023.000000T0000Z-180624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sheridan KS-
656 PM CDT SAT JUN 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES...
At 655 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Another round of rainfall is slowly moving over the warned area,
which will further increase the flooding threat.
Some locations that will experience flooding include...
Colby, Grinnell, Menlo, Angelus, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 57 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3913 10075 3930 10113 3941 10090 3927 10037
3913 10034
$$
Lundquist159
WGUS73 KGLD 240206
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
906 PM CDT SAT JUN 23 2018
KSC179-193-240216-
/O.EXP.KGLD.FF.W.0023.000000T0000Z-180624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sheridan KS-
906 PM CDT SAT JUN 23 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN
SHERIDAN COUNTIES WILL EXPIRE AT 915 PM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3913 10075 3930 10113 3941 10090 3927 10037
3913 10034
$$
HillWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:31 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 23, 3:31 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Sat Jun 23 2018 .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MDT Sat Jun 23 2018 Tonight-Sunday...low confidence forecast through the period. Am thinking an organized line/cluster of storms will develop in the vicinity of the CO/KS border along and south of the interstate late in the afternoon moving east or southeast this evening with another possibility of thunderstorms developing near or along a cold frontal boundary. Couldnt get too detailed unfortunately. Low temperatures near normal. On Sunday gut tells me we will be in a lull for part of the day but I guess we could see some storms along the cold front. Not confident in severe weather as well given in part the NAM model producing afternoon temperatures in the 60s to low 70s. 18z NAM event cooler with low 60s to upper 70s. We cant completely rule out the NAM as there have been two or three other events where it was the outlier (temperature wise) and it actually was pretty close. Currently have highs in the mid 70s to around 80 but that is certainly subject to change. Sunday night-Monday...precipitation chances end from west to east Sunday night with dry conditions expected for most on Monday. Afternoon temperatures warm into the low to mid 80s. Monday night-Tuesday...dry through the period. After morning lows in the mid 50s to mid 60s high temperatures warm into the low to upper 90s. .LONG TERM...(Wednesday through Saturday) Issued at 114 PM MDT Sat Jun 23 2018 In the extended the models are showing the local area being under the influence of an upper-level ridge on Wednesday. This ridge flattens out and shifts towards the east Wednesday afternoon as an upper level trough deepens over the western U.S. This puts our local area in between the upper-level trough, to our west, and ridge, to our east. By Friday the trough deepens enough to produce southwesterly flow aloft over the Plains for the rest of the period. On the surface, the upper level low will influence the development of lee side lows off the front range. At this time they look to form mostly to our northwest and produce little to no impacts to the Tri-State region. This pattern will produce mostly dry conditions, southerly winds, and above normal high temperatures during the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jun 23 2018 KGLD, vfr conditions expected through 10z or 11z. From taf issuance through 10z winds generally from the southwest to south at speeds under 10kts with a few higher gusts. Am currently expecting showers and thunderstorms to be in the vicinity of the terminal around 23z with the possibility of a line of storms moving through in the 00z-02z timeframe. Outflow winds generally gusting to 40kts but cant rule out even higher. Locally heavy rainfall lowering vis to mvfr category possible. After 11z winds shift to the northeast increasing while backing to the north after 17z with gusts near 20kts possible. Post frontal sub vfr cigs move in and continue through the end of the period. KMCK, vfr conditions expected through about 14z with winds erratic about 7kts. After 15z winds become east-northeast under 10kts with possibility of mvfr cigs moving in. Cant rule out a shower/thunderstorm overnight but right now confidence not high enough to include in the forecast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 23, 11:35 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Sat Jun 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There will be a chance of thunderstorms over parts of far eastern Colorado by mid afternoon slowly increasing in coverage while approaching the Colorado Kansas border late this afternoon. The storms are expected to slowly move east across the state line into far western Kansas by early this evening with a southeast movement out of the area around or shortly after midnight. The primary threats will be outflow wind gusts to 65 mph and hail up to the size of golf balls. Locally heavy rainfall is also possible. Another chance for thunderstorms exists after midnight for parts of the area. At this time widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday morning, it will be possible for a few storms to be severe. Locally heavy rainfall will also be possible with these storms. However the more widespread threat for severe thunderstorms looks to be Sunday afternoon and evening. These storms will be capable of large hail, damaging winds, and a few tornadoes. The area that will have the greatest threat for severe weather will be roughly along and east of a line from Tribune to Oakley to Norton. Locally rainfall and possible flash flooding will be a threat over the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 23, 5:07 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 7 NE BURLINGTON 39.37N 102.17W
06/23/2018 E1.25 INCH KIT CARSON CO PUBLIC
RELAYED VIA SOCIAL MEDIA. HAIL COVERING THE
GROUND FROM PEA TO HALF DOLLAR SIZE.
&&
JBHLocal storm report, Jun 23, 5:20 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NNE ANGELUS 39.22N 100.68W
06/23/2018 E1.00 INCH SHERIDAN KS TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL FELL FOR ROUGHLY 5
MINUTES. GROUND COVERED.
&&
VINCENTLocal storm report, Jun 23, 5:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL STRATTON 39.31N 102.60W
06/23/2018 M1.25 INCH KIT CARSON CO PUBLIC
FACEBOOK REPORT RECEIVED OF MEASURED HALF
DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT
HOME ABOUT AN HOUR AFTER THE STORM PASSED SO
DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS
DURING THE STORM.
&&Local storm report, Jun 23, 5:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 4 S BURLINGTON 39.25N 102.27W
06/23/2018 E1.50 INCH KIT CARSON CO TRAINED SPOTTER
&&Local storm report, Jun 23, 5:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ATWOOD 39.81N 101.04W
06/23/2018 E0.88 INCH RAWLINS KS 911 CALL CENTER
DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
MINUTES AROUND 450 PM CDT (350 PM MDT).
&&
VINCENTLocal storm report, Jun 23, 6:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 7 N BEARDSLEY 39.91N 101.23W
06/23/2018 E1.00 INCH RAWLINS KS PUBLIC
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:31 PM CDT | Special Weather Statement | GLD | Thomas | 44 min |
| Jun 23, 2:58 PM CDT | Special Weather Statement | GLD | Rawlins | 47 min |
| Jun 23, 3:16 PM CDT | Special Weather Statement | GLD | Sherman | 44 min |
| Jun 23, 3:20 PM CDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jun 23, 3:34 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 41 min |
| Jun 23, 3:49 PM CDT | Special Weather Statement | GLD | Decatur | 41 min |
| Jun 23, 4:10 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 50 min |
| Jun 23, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Jun 23, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 48 min |
| Jun 23, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 47 min |
| Jun 23, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Jun 23, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 46 min |
| Jun 23, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Jun 23, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan, Thomas | 46 min |
| Jun 23, 5:59 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| Jun 23, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 28 min |
| Jun 23, 6:08 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 37 min |
| Jun 23, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 41 min |
| Jun 23, 6:44 PM CDT | Flash Flood Warning | GLD | Sheridan | 3 hr |
| Jun 23, 6:50 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.